If you have become addicted to heroin, you are probable to experience some withdrawal symptoms when you stop using, but withdrawal can also occur after heavy use. The early comedown of heroin withdrawal can differ in time and strength, and even though usually withdrawal symptoms will begin 6 to 12 hours after the previous dosage, climaxing within 1 to 3 days, and slowly descending over 5 to 7 days. Yet, some users experience weeks or months of withdrawal symptoms, recognized as post acute withdrawal syndrome (PAWS).
Heroin Detox and Cravings
A majority of individuals who are withdrawing from heroin experience an intense need to take more heroin. This is recognized as feeling cravings, and cravings are common amongst people withdrawing from several addictive substances. Part of the craving is motivated by the desire to decrease the symptoms of heroin withdrawal, and part of it is the want to re-experience the pleasure of the heroin high.
Heroin Detox and the Mood Changes
Feeling unhappy, uneasy or ill-tempered, also known as having a dysphoric mood, is a usual part of heroin withdrawal, and is the responsibility for the euphoria you experienced during the heroin high. Even though these feelings are often strong during heroin withdrawal, they have a habit of passing once the withdrawal phase is finished. If they do not pass, you should see your doctor for suitable treatment.
Heroin Detox and Physical Withdrawals
Part of the way heroin works is to block the body’s pain passageways. When you detox from heroin, there is a rebound effect, and you feel aching, predominantly in the back and legs, and feel more delicate to pain. As you go through heroin detox, you may experience an overproduction of physical fluids, such as sweat, tears, and a runny nose. You may also recognize your hairs standing on end. As with other physical withdrawal symptoms, this is part of your body bringing itself into stability.
A typical response of the body to heroin detox is diarrhea. It may be supplemented by stomach pain caused by tremors in the digestive system. Nausea and vomiting are standard (albeit distressing) aspects of heroin detox. It wears you out, makes you feel very uncomfortable, puts you off your food, and keeps you near the restroom. A fever is an elevated body temperature. A fever is one way your body fights illnesses or infections, but when you are going through heroin detox, the fever is not serving a useful purpose in fighting infection, so there is unlikely to be harm in taking steps to control it.
People going through heroin detox often feel agitation, which, joined with angst and sleeplessness, can make you feel quite restless. Heroin detox frequently causes sleep difficulties, mainly insomnia (having trouble getting to sleep or staying asleep). Yawning is also common during heroin detox. In my experience, heroin detox usually can last anywhere from 3 days to 2 weeks. If it goes on longer than that I would seek medical attention. If you or a loved one are struggling with substance abuse or addiction, please call toll free 1-800-951-6135.